California, 2002

Funnel Cloud in California, December 23, 2002

December 23, 2002 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 23, 2:30 PM PST, 2 hours earlier.

Area forecast discussion, Dec 23, 2:30 PM PST, 2 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PST MON DEC 23 2002

.SYNOPSIS...WEAK HIGH PRESSURE WILL KEEP THE WEATHER FAIR INTO TUESDAY
MORNING WITH A COLD NIGHT TONIGHT. A WEAK PACIFIC STORM WILL BRING
MORE CLOUDS AND A SMALL CHANCE OF SHOWERS LATE TUESDAY INTO
WEDNESDAY...DRYING WEDNESDAY AFTERNOON AND THURSDAY. ANOTHER STORM
WILL BRING A CHANCE OF SHOWERS THIS WEEKEND FOLLOWED BY DRY NORTHERLY
FLOW MONDAY.

.DISCUSSION...GENERALLY CLEAR SKIES TODAY...EXCEPT FOR SOME AFTERNOON
CU OVER NEAR THE MOUNTAINS. THERE WAS PATCHY FROST INLAND THIS AM. 12Z
NKX SOUNDING HAD A SURFACE BASED RADIATIONAL INVERSION AND SHOWED SOME
RESIDUAL MOISTURE BUT HAD DRY NW WINDS ALOFT. THERE WERE LOCAL GUSTY
OFFSHORE WINDS THROUGH/BELOW MOUNTAIN CANYONS/PASSES THIS AM...BUT
WELL BELOW ADVISORY STRENGTH. GRADIENTS ARE CURRENTLY WEAK WITH
ONSHORE TRENDS.

WEAK RIDGING ALOFT INTO TUE AM WITH WEAKENING OFFSHORE GRADIENTS.
CLEAR AND COLD TONIGHT WITH GOOD RADIATIONAL COOLING FOR FROST IN THE
INLAND VALLEYS. HOWEVER...THERE WILL BE A GRADUAL WARMING OF THE AIR
MASS AND A LITTLE RECOVERY OF DEW POINTS SO MIN TEMPS IN THE INLAND
VALLEYS SHOULD MAINLY BE IN THE LOW 30S WITH A FEW UPPER 20S. WEAK
UPPER TROUGH UNDERCUTS RIDGE TUE NIGHT/WED AM BUT MOST MOISTURE SHOULD
BE AT MID AND HI LEVELS WITH ONLY SMALL CHANCES OF PRECIP. RIDGING AND
OFFSHORE FLOW THU. A LITTLE COOLER IN MOST AREAS WITH INCREASING
CLOUDS TUE. WARMER TUE NIGHT WITH MORE CLOUDS AND HIGHER RH. NOT MUCH
TEMP CHANCE WED EXCEPT PERHAPS SLIGHT WARMING AS TROUGH DEPARTS AND
HEIGHTS BEGIN TO RECOVER. A LITTLE WARMER W OF THE MOUNTAINS THU WITH
WEAK OFFSHORE FLOW.

LONGER RANGE PROGS INDICATE ANOTHER TROUGH LATE FRI INTO SUN COULD
BRING PRECIP. DRY FLOW ALOFT AND OFFSHORE GRADIENTS DEVELOP LATE SUN
AND CONTINUE INTO MON.

.SAN...NONE.

ATKIN
Hazardous weather outlook, Dec 23, 6:00 AM PST, 10 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-241400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

POSSIBLE FROST WITH WIDESPREAD MINIMUM TEMPERATURES FROM 28 TO 32DEGREES...
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY VALLEYS...
COACHELLA VALLEY...
TUESDAY MORNING.

GONSALVES/MACKECHNIE

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
December 23, 4:30 PM PST
Where
San Diego County, 5 mi W of (San)san Diego Intl
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321882.